To emphasize the importance of treating a major depressive episode in an elderly patient with small cell lung cancer (SCLC).
A case report is described to illustrate the importance of treating depression in an elderly patient with SCLC undergoing chemotherapy.
During the course of antidepressant therapy with nefazodone, the patient also experienced a remission of cancer chemotherapy-induced emesis.
This case report suggests that the remission of emesis could be related to the 5-hydroxytryptamine (5-HT) antagonistic property of nefazodone.
From the VA Medical Center, Manchester, New Hampshire (H.R.K., A.J.M., M.E.G.); Dartmouth Medical School, Lebanon, New Hampshire (H.R.K., M.E.G.); and Harvard Medical School, Boston, Massachusetts (H.R.K., M.E.G.).
Address reprint requests to: Hani Raoul Khouzam, MD, MPH, VA Medical Center, 718 Smyth Road, Manchester, NH 03104-4098.
Received for publication August 27, 1996; revision received February 10, 1997.